Tennessee, 2004

Damaging Wind in Tennessee, July 14, 2004

July 14, 2004 · NWS MRX · 1 event in 1 county or zone

One tree was reported down on Christianson Road in Wartburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down on Christianson Road in Wartburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 2:00 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 2:00 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT WED JUL 14 2004

.SHORT TERM...(TODAY AND TONIGHT)...CURRENT RADAR IMAGERY SHOWS THE
NEXT ROUND OF SCATTERED THUNDERSTORMS APPROACHING THE AREA EARLY
THIS MORNING.  THESE HAVE FORMED IN ADVANCE OF A COLD FRONT
CURRENTLY STRETCHED FROM MISSOURI INTO OHIO.  THE FRONT IS MOVING
RATHER QUICKLY SOUTHEASTWARD TOWARD THE MRX CWA.  OUR AIR MASS
REMAINS MODERATELY UNSTABLE WILL CONTINUED LOW LEVEL MOISTURE.
EXPECT THIS NEXT ROUND OF STORMS TO MOVE IN BY DAYBREAK WITH ANOTHER
BATCH OF STORMS EXPECTED AS THE FRONT REACHES INTO THE AREA LATE
THIS MORNING.  THE ATMOSPHERE WILL STABILIZED THIS EVENING AS THE
STORMS EXIT THE AREA.  A BIT DRIER AIR WILL MOVE IN AS WELL.  A FEW
SHOWERS/THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING BUT FOR THE
MOST PART EXPECT GENERALLY DRY CONDITIONS FOR THE OVERNIGHT HOURS.

.LONG TERM...(THU THROUGH TUE)...MODELS SHOW MAIN UPPER LOW OVER THE
NORTHEAST US LIFTING NORTH AND NORTHEAST...BUT KEEP EASTERN TROUGH
IN PLACE INTO THE WEEKEND. FRONT WILL BE TO OUR SOUTH...WITH
SOMEWHAT DRIER AIR IN PLACE OVER OUR AREA THU.  SOME DISAGREEMENT
AMONG MODELS ON WHEN MOISTURE BEGINS TO RETURN...AND NOT SO GREAT
RUN TO RUN CONTINUITY.  ETA SHOWS SIGNIFICANT UPPER WAVE...AND
POSSIBLE PRECIP BY FRIDAY NIGHT.  GFS NOT SO BULLISH ON THE UPPER
WAVE...BUT MOISTURE BEGINS TO RETURN FRIDAY.  FOR NOW PLAN TO KEEP
FORECAST DRY UNTIL SATURDAY...BUT WILL BEEF SAT POPS UP TO CHANCE
ALL ZONES.  WILL GENERALLY LEAVE LATER PERIODS ALONE FOR NOW. A FEW
TWEAKS...BUT MAV TEMPS LOOK REASONABLE OVERALL SO WILL NOT STRAY FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  93  70  89  65 /  50  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  65  85  64 /  60  10  10  10
OAK RIDGE, TN  86  64  86  63 /  60  10  10  10
TRI CITIES AIRPORT, TN  86  61  82  58 /  60  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/LDW
Hazardous weather outlook, Jul 14, 4:30 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 14, 7:50 AM EST
Where
Morgan County, Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411050.